Introduction: Hyperprolactinemia is a well-recognized side effect of antipsychotic treatment. Cabergoline, a dopamine agonist, has been introduced on the market to treat hyperprolactinemia, even secondary to antipsychotic use. Case Report: In this article, we described two schizophrenic patients who received cabergoline to treat their antipsychotic-induced hyperprolactinemia and developed a subsequent psychotic exacerbation. The first patient received amisulpride as antipsychotic medication, and the second one took risperidone and fluoxetine for her psychotic and depressive symptoms, respectively. Both patients improved significantly their psychotic symptoms in 1 week without changing their former antipsychotic regimens. Discussion: To the best of our knowledge, we found no previous report of cabergoline-induced psychotic exacerbation in schizophrenic patients who received antipsychotics. We brought up questions whether schizophrenic patients on amisulpride or with the addition of fluoxetine may have higher risk to experience psychotic worsening. We also highlighted the possible role of dose-dependent nature in cabergoline-induced psychotic exacerbation, suggesting that the single starting dose of 0.5 mg or higher might be unsafe in schizophrenic patients. Conclusion: These cases suggest that cabergoline, like other dopaminergic agents, should be used with caution in psychotic patients and the dose should be as low as possible.
|Number of pages||3|
|Journal||General Hospital Psychiatry|
|Publication status||Published - Jul 2008|
ASJC Scopus subject areas
- Emergency Medicine
- Psychiatry and Mental health